New York, 2002

Lightning Strike in New York, June 27, 2002

June 27, 2002 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 1:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 27, 1:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 27 2002

CONVECTION HAS FIRED IN EARNEST ACROSS THE FORECAST AREA THIS
AFTERNOON. THE ACTUAL COLD FRONT IS NOT PROGGED TO CROSS THE CWA
UNTIL LATE THIS EVENING FOR MOST OF THE AREA. THE BULK OF THE SHOWER
AND THUNDERSTORM ACTIVITY WILL END THIS EVENING, WITH A FEW SHRA
POSSIBLE DURING THE OVERNIGHT AS A S/W CROSSES THE AREA. WILL ALSO
KEEP THE FLOOD WATCH IN EFFECT WHERE IT CURRENTLY IS THROUGH EARLY
THIS EVENING FOR THESE AREAS THAT WERE HARD HIT BY HEAVY RAINS LAST
EVENING. ENOUGH BOUNDARY LEVEL MOISTURE SHOULD REMAIN IN PLACE
TONIGHT FOR FOG FORMATION.

ON FRIDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER
LEVEL TROF. TEMPS WILL BE COOLER WITH NOTICEABLY DRIER AIRMASS IN
PLACE AS DEWPOINTS DROP INTO THE UPPER 50S DURING THE AFTERNOON.

A QUIET WEEKEND IN STORE. WARM AND DRY. TEMPS ALREADY BEGIN TO JUMP
UP ON SATURDAY AS BOTH THE SFC AND UPPER LEVEL RIDGE BUILD INTO THE
NORTHEAST. THE CORE OF THE COOLER AIR STAYS ACROSS THE SOUTHEAST
WHERE A CUTOFF LOW WILL DEVELOP WHILE WE GET INTO WESTERLY FLOW AS
THE SFC HIGH SHIFTS TO OUR EAST. FWC MAX TEMPS SOAR TO LOW 90S FOR
ELMIRA ON SATURDAY AVN MOS A BIT LOWER...MID TO UPPER 80S. WILL
TREND TWD THE LOWER VALUES ATTM AS SUGGESTED BY MODEL 850 TEMPS.

DEWPOINTS CREEP BACK UP A LITTLE INTO THE LOWER 60S ON SATURDAY. THE
MORE HUMID AIR WANTS TO RIDE AROUND THE PERIPHERY OF THE HIGH AND
MOVE INTO THE FORECAST AREA AGAIN FROM THE NORTH EARLY NEXT
WEEK...BUT ESPECIALLY MID WEEK.

.BGM...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 8 PM.

FLOOD WATCH THROUGH EARLY EVENING FOR STEUBEN, CHEMUNG, AND SCHUYLER
COUNTIES IN NY.

JML

In the hours before

Special weather statement, Jun 27, 10:33 AM EST, 3 hours 27 minutes before
NYZ009-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1133 AM EDT THU JUN 27 2002

...THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING INTO THE AREA...

AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS, ACROSS EXTREME NORTHERN ONEIDA COUNTY, MOVING
EAST AT 20 MPH.

THE AREA OF THUNDERSTORMS WILL TRAIN ACROSS THE AREA, FROM FLORENCE
TO ALDER CREEK. RAINFALL AMOUNTS OF ONE, TO TWO INCHES COULD CAUSE
PONDING OF WATER, OR MINOR DITCH FLOODING. WESTERLY WIND GUSTS TO 35
MPH ARE ALSO POSSIBLE.

THE STORMS SHOULD END BY 1 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE.

GILT
Special weather statement, Jun 27, 11:55 AM EST, 2 hours 5 minutes before
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022-
023-024-055-025-044-045-056-046-057-062-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1255 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
YATES NY...
SENECA NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
BROOME NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
Special weather statement, Jun 27, 12:15 PM EST, 1 hour 45 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046-
057-062-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 12:55 PM EST, 1 hour 5 minutes before
NYZ015-016-022-023-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE
AREA...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
HORNELL AT 215 PM.
ITALY HILL, BATH, AND JASPER AROUND 230 PM.
KEUKA LAKE AT 245 PM.
OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM.

WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND
LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 12:57 PM EST, 1 hour 3 minutes before
PAZ040-044-047-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF
SHICKSHINNY...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SHICKSHINNY AT 230 PM.
WILKES BARRE AND HAZLETON AT 245 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED
RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oneida

When
June 27, 2:00 PM EST
Where
Oneida County, Westmoreland
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lightning struck a 31 year old woman and mother of two in the front yard of her home. She was knocked unconscious. She was later pronounced dead at the hospital. Her children were also in the yard at the same time, but only her 5 year old son got struck. He received a first degree burn to his foot. The 6 year old daughter had no injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Oneida2002-06-2731FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305422.